Wednesday, June 17, 2020
The summer heat is on in Texas and that is driving many people to lakes, rivers, and beaches. There have been recent reports throughout Texas of harmful algal blooms (HABs) also known as “red tide”, that in recent years have become an increased health concern.
What are HABs?
For starters, algae are known as a nonflowering plant that lives in water. Most types of algae are harmless. HABs are formed by microscopic algae. Algae can sometimes have an overgrowth in areas, which is usually due in part to increased amounts of nitrogen and phosphorus.
Unfortunately, it seems humans are contributing to this issue. An example of how humans might have contributed to this is by fertilizer running off into nearby water coming from farm fields close by. It might not seem like it has the potential to cause a big problem, but when algae take in these rich nutrients, they can start to grow at alarming rates. When they grow, they turn the water various colors of red (hence, the term “red tide”), brown, yellow, and/or green. It can also create an icky film on the top of the water. If you are out and about at a lake, river, or beach this summer and fall, you might notice the algae in the water. These blooms are most often found in the summer or fall seasons.
Why are they dangerous?
Algal blooms consume oxygen and block sunlight that other marine life and organisms live off. They also produce a toxin that is harmful and can kill fish, other marine animals, and in worst-case scenarios, even people. These toxins are known to accumulate in muscles, clams, scallops, and even oysters. People can become ill when they eat these toxic shellfish.
Symptoms of Algal Bloom Ingestion
· Numbness and tingling of the face, hands, and feet
If you think you have consumed toxic shellfish, please do not hesitate to contact the Texas Poison Center Network. We are available 24/7 at 1-800-222-1222.
Additionally, HAB’s can also lead to ciguatera fish poisoning which occurs after the fish are exposed to these same toxins. Luckily, these are usually only found around the Caribbean and Pacific Islands. There is still a risk that you might eat contaminated fish from those regions without knowing it. Symptoms are similar to ones from eating the contaminated shellfish. However, one of the defining symptoms of ciguatera poisoning is sensory reversal, in which cold things feel hot and hot things feel cold. While most individuals will recover without any treatment, the symptoms could last weeks. The most common fish to be poisoned with HABs include hogfish, barracuda, and king mackerel. This is due largely in part because these fish are larger in size and tend to eat smaller fish that have consumed HABs.
Can You Swim in Water with HABs?
Water contaminated with HABs can cause a rash, itching, skin irritation, and nose, eye, and throat irritation. If you have asthma, it can cause you even further discomfort, especially if you accidentally inhale the contaminated water. Even swallowing the water can cause diarrhea, nausea, vomiting, and abdominal pain.
How do I prevent HABs Poisoning?
Follow these steps to help eliminate your potential for encountering HABs.
· Always avoid any contact with water that might be discolored or have a scum or film floating on the top of the water.
· Try to avoid any activities, like playing, swimming, or boating, in water that looks contaminated by HABs.
· If you see discolored water or view algal scum, please do not fish in these waters.
· Try not to swallow or drink water that is not treated. These include lakes, streams, and/or rivers.
· Same steps apply to your pets!
If you do find yourself in contact with HABs, wash your hands with soap and water, then call the poison center at 1-800-222-1222 to speak with a poison specialist that can provide additional information.
Thursday, June 4, 2020
With COVID-19 continuing to cause disruption in people’s lives, more and more are turning to anti-anxiety medications to help with their stress and anxiety.
The Wall Street Journal recently reported that prescriptions for anti-anxiety medications such as Xanax (Alprazolam), Klonopin (Clonazepam), and Ativan (Lorazepam) rose 10.2% in the U.S. to 9.7 million in March 2020 (compared to 8.8 million in March 2019), according to the latest data from health-research firm IQVIA. According to a survey released March 25th by the American Psychiatric Association more than one-third of Americans say the pandemic is having a “serious impact” on their mental health.
While anti-anxiety medications can be helpful in the short term for anxiety issues, they can also be extremely dangerous and sometimes even deadly when taken incorrectly. Benzodiazepines such as alprazolam, clonazepam, and lorazepam are commonly prescribed to treat anxiety and other medical conditions including seizures and insomnia. Benzodiazepines work in the central nervous system by binding to GABA receptors which serve as the brakes in the brain, thus blocking excessive activity of the neurons, which causes a calming feeling and helps decrease anxiety.
If these medications are not taken as prescribed, they can be very dangerous. Common side effects include drowsiness, sleepiness and dizziness, among others. If too much of these are taken or if they are mixed with alcohol or other medications such as opioids, an overdose can occur. Signs of an overdose can include:
· Extreme drowsiness or trouble staying awake
· Slurred speech or confusion
· Lack of muscle coordination
If you or someone you know is suffering any of these symptoms, please do not hesitate to contact your local poison center in Texas. If someone is having trouble breathing, call 911. The Texas Poison Center Network is always just a phone call away to assist with questions or concerns about a possible overdose or any other type of poisoning or side-effect at 1-800-222-1222. Visit our website at www.poisoncontrol.org.